Washington, 2012Dust Storm in Washington, March 11, 2012
March 11, 2012 · NWS PDT · 1 event in 1 county or zone
S. Highway 97 led to a 20-car pileup, two minor injuries and the closure of a section of the road Sunday afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major dust storm south of Toppenish on U.S. Highway 97 led to a 20-car pileup, two minor injuries and the closure of a section of the road Sunday afternoon. Nearby weather stations showed winds gusting to between 35 and 45 mph. Visibility was reported limited to 2 feet in areas. At the scene, there were seven ambulances and about 20 firefighters from four different Fire District 5 stations. State Patrol and Yakama Nation police were on hand, as well, helping reroute drivers along State Routes 22 and 221 and local roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 11, 9:50 AM PST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 11, 9:50 AM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1050 AM PDT SUN MAR 11 2012
.SHORT TERM...TODAY AND TONIGHT...UPPER LEVEL RIDGE HAS NOW SHIFTED
TO THE EAST ALLOWING THE BEGINNING OF WHAT WILL BE A COOL MOST
PATTERN FOR THE UP COMING WEEK. CURRENTLY THE LEADING SURGE OF
MOISTURE ASSOCIATED WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE OFF
THE COAST IS WORKING ITS WAY THROUGH THE REGION. THIS IS BRINGING
SOME RAIN AND MOUNTAIN SNOW TO THE REGION ALONG WITH SOME BREEZY
CONDITIONS. COOLER AIR IS ALSO FILTERING INTO THE REGION RESULTING
IN MUCH COLDER HIGH TEMPERATURES TODAY. THIS SYSTEM WILL BE EXITING
THE REGION LATE TODAY AND OVERNIGHT PROVIDING A SLIGHT BREAK FROM
THE PRECIPITATION. ANOTHER SYSTEM WILL ARRIVE ON MONDAY. THIS SYSTEM
WILL BRING SOME SIGNIFICANT WINDS TO THE OREGON PORTION OF THE
FORECAST AREA ALONG WITH ANOTHER ROUND OF PRECIPITATION. WILL LOOK
AT THE MONDAY WINDS AND DECIDE WHETHER THERE IS A NEED FOR SOME
HIGHLIGHTS BY THE AFTERNOON ZONE ISSUANCES.
&&
.AVIATION...18Z. VISIBLE SATELLITE SHOWS THE BACK EDGE OF A COLD
FRONT ALONG THE BLUE MTN FOOTHILLS WITH CLEARING TO THE WEST AS FAR
AS THE CASCADE RANGE. ALTHOUGH CONDITIONS WILL PREDOMINANTLY BE VFR
THROUGH EARLY MONDAY MORNING...THERE COULD BE BRIEF PERIODS OF MVFR
AT KALW, KPDT, KRDM, AND KBDN WITH SHOWERS THIS AFTERNOON. SCT-BKN
MID AND HIGH LEVEL CLOUDS ARE FORECAST FOR LATE THIS AFTERNOON AND
OVERNIGHT. AFTER 12Z/12TH CIGS WILL LOWER TO 3500-6000 FEET AGL FOR
MOST OF THE TAF SITES...ALTHOUGH KYKM AND KDLS MAY SEE MVFR OR LESS
FROM 12Z-18Z. -SN IS ALSO POSSIBLE AT KYKM MONDAY MORNING. WINDS
WILL MAINLY RANGE AROUND 10-20 KNOTS THROUGH THIS EVENING WITH GUSTS
UP TO 30 KNOTS THEN WILL DECREASE OVERNIGHT. WISTER
&&
.PREV DISCUSSION... /ISSUED 500 AM PST SUN MAR 11 2012/
SHORT TERM...TODAY THROUGH MONDAY NIGHT...AN ACTIVE WEATHER PATTERN
IS BEGINNING TO SHAPE UP FOR THE FORECAST AREA. A STRONG PACIFIC
STORM WILL MOVE ACROSS THE REGION TODAY. A VERY TIGHT SURFACE LOW
WILL MOVE TOWARD THE COAST BY THIS AFTERNOON AND THEN SWING
NORTHWARD OFF THE COAST INTO INTO WESTERN BRITISH COLUMBIA. EVEN
WITH THIS DISTANCE OF THIS LOW FROM THE FORECAST AREA IT WILL STILL
WILL CAUSE TIGHT SURFACE PRESSURE GRADIENTS. HAVE BUMPED UP WINDS
QUITE A BIT FOR TODAY AS A RESULT. THE MAV GUIDANCE (GFS MODEL) IS
GIVING KPDT A 36 KT WIND...HOWEVER THE MET GUIDANCE (NAM MODEL) IS
ONLY GIVING KPDT A MAXIMUM OF ONLY 14 KTS. THE MAV GUIDANCE HAS BEEN
THE BETTER PERFORMER DURING THE RECENT COUPLE OF WEEKS SO WILL LEAN
ON THE STRONGER SIDE. FOR MONDAY THE WINDS LOOK TO BE EVEN STRONGER
THAN TODAY AS ANOTHER STRONG PACIFIC STORM MOVES INTO THE REGION.
THIS TIME THE FOCUS WILL BE TOWARD SOUTHERN AND SOUTHWEST PORTIONS
OF THE FORECAST AREA WITH WINDS ACCELERATING DOWN OFF THE BLUE
MOUNTAINS AND THE HIGH PLATEAU OF CENTRAL OREGON. IT IS TOO SOON TO
ISSUE ANY WIND ADVISORIES FOR MONDAY THOUGH...HOWEVER WILL HIGHLIGHT
THEM IN THE HAZARDOUS WEATHER OUTLOOK (HWO). THERE WILL ALSO BE
SIGNIFICANT AMOUNTS OF QPF DURING THE SHORT TERM PERIOD. SNOW LEVELS
LOOKS TO BE TOO HIGH TODAY TO WARRANT ANY SNOW ADVISORY AMOUNTS BUT
IT WILL BE A CLOSE CALL AND MAY NEED TO ISSUE AT LEAST WINTER
WEATHER ADVISORIES BEFORE THE NIGHT IS OVER FOR SOME AREA(S). WILL
HOLD OFF FOR NOW UNTIL THE 06Z RUNS FINISH COMING IN. 88
LONG TERM...TUESDAY THROUGH SATURDAY. A FAIRLY DEEP UPPER LEVEL
TROUGH WILL EXTEND FROM THE GULF OF ALASKA INTO THE PACIFIC
NORTHWEST NEXT WEEK. THIS WILL RESULT IN AN ACTIVE WEATHER PATTERN
FOR THE FORECAST AREA. PERIODS OF RAIN AND MOUNTAIN SNOW WILL BE THE
RESULT ALONG WITH WINDY AND COOLER CONDITIONS. THE MODELS ARE IN
GOOD AGREEMENT WITH THE OVERALL PATTERN WHICH FEATURES STRONG UPPER
TROUGHS AND SURFACE FRONTS MOVING THROUGH THE REGION EVERY 24-48
HOURS ACCOMPANIED BY OFFSHORE SURFACE LOWS GENERATING GUSTY WINDS. 94
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 49 32 55 37 / 80 10 50 50
ALW 51 35 53 38 / 90 10 50 50
PSC 55 32 53 36 / 60 10 40 40
YKM 51 28 44 29 / 40 10 60 40
HRI 54 32 55 35 / 60 10 50 40
ELN 48 29 42 28 / 60 10 70 50
RDM 43 27 52 29 / 60 10 40 50
LGD 48 29 46 38 / 80 30 50 50
GCD 44 30 49 36 / 70 20 50 50
DLS 51 33 48 33 / 70 10 70 60
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
TODAY : GREEN
MONDAY : YELLOW
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/85
Hazardous weather outlook, Mar 11, 4:20 AM PST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PDT SUN MAR 11 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
121215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
520 AM PDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE REGION TODAY BRINGING
VALLEY RAIN AND HIGHER MOUNTAIN SNOW SHOWERS. SNOW ACCUMULATIONS ARE
EXPECTED TO BE BELOW ADVISORY AMOUNTS. BREEZY TO WINDY CONDITIONS
WILL DEVELOP AS SURFACE PRESSURE GRADIENTS INCREASE AS A DEEP
SURFACE LOW PRESSURE SYSTEM MOVES FROM SOUTH TO NORTH ALONG THE WEST
COAST AND INTO BRITISH COLUMBIA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WIND MONDAY
YAKIMA VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE VALLEY,
WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS
OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A STRONGER PACIFIC STORM WILL MOVE INTO THE REGION ON MONDAY
BRINGING MORE RAIN AND MOUNTAIN SNOW ALONG WITH VERY WINDY
CONDITIONS. THE WINDS WILL BE CAUSED BY ANOTHER DEEP SURFACE LOW
PRESSURE SYSTEM COMBINED WITH A VERY STRONG UPPER LEVEL JET STREAM
AND SINKING AIR PULLING THE HIGH WINDS ALOFT DOWN TO THE SURFACE.
THERE IS A GOOD POTENTIAL THAT WIND ADVISORIES WILL BE NEEDED FOR
MONDAY AFTERNOON AND EVENING. THE REST OF THE WEEK LOOKS TO REMAIN
COOLER...WET AND UNSETTLED AS ONE PACIFIC STORM AFTER ANOTHER MOVES
ACROSS THE REGION THROUGH NEXT SATURDAY WITH ONLY SHORT BREAKS
BETWEEN EACH SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Dust Storm, Yakima Valley
- When
- March 11, 11:45 AM PST to 5:00 PM PST
- Where
- Yakima Valley forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, March 11 to 19, 2012$169 million · EF1 · 14 events
- Tornado and Flash Flooding in Louisiana, March 11, 2012$143,000 · EF0 · 9 events
- Tornado and Flash Flooding in Texas, March 11, 2012$30,000 · EF0 · 4 events
- Flash Flood and Flood in Louisiana, March 11, 20122 injured · $10,000 · 53 kt wind · 6 events
- High Wind in Washington, March 11, 201252 kt wind · 6 events
- Heavy Snow in Washington, March 11 to 12, 20123 events
- High Wind in Oregon, March 11 to 12, 2012$10,000 · 76 kt wind · 3 events
- High Wind in Texas, March 11, 201254 kt wind · 2 events
- Flood in Wyoming, March 11 to 13, 20121 event
- High Wind in Washington, March 11 to 12, 201265 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360324.